Format

Send to

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2011 Oct;41(4):374-7. doi: 10.1016/j.jemermed.2010.04.007. Epub 2010 May 20.

Lantus insulin overdose: a case report.

Author information

1
Department of Emergency Medicine, University of Rochester Medical Center, Rochester, New York 14642, USA.

Abstract

BACKGROUND:

Insulin glargine is a relatively new medication in the treatment of diabetes mellitus, and there have only been six case reports of overdoses in the literature with this specific insulin.

OBJECTIVES:

We present a unique case of insulin glargine overdose that presented with persistent hypoglycemia and required prolonged in-hospital treatment.

CASE REPORT:

A 51-year-old woman with insulin-dependent diabetes and a history of suicide attempts by medication overdose presented to the Emergency Department the morning after she had self-administered 2700 units of her insulin glargine in an attempted suicide. She was treated with continuous intravenous dextrose infusion with liberal oral intake, and continued to have recurrent hypoglycemic episodes 96 h into her hospital stay. She was discharged on hospital day 5 after psychiatric clearance without any permanent complications.

CONCLUSIONS:

A single massive overdose of insulin glargine can present with prolonged hypoglycemia. Emergency physicians should have a low threshold for initiating continuous dextrose infusions and admitting these patients for frequent blood glucose and serum electrolyte monitoring, preferably in an intensive care setting.

PMID:
20493654
DOI:
10.1016/j.jemermed.2010.04.007
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center